Back to Ask the Diabetes Team Ask the Diabetes Team

From Eugene, Oregon, USA:

I used to test my daughter's blood sugars occasionally since last fall and she was always "normal." Recently, I've been getting higher numbers, including a few over 200 mg/dl [11. mmol/L]. Of course, I re-washed and retested and again seen numbers in the 200s mg/dl [over 11.1 mmol/L] within a few points of the first. I immediately freaked out and scheduled a doctor's appointment and continued to test.

I took a list of blood sugars to the doctor. We have seen blood sugars over 150 mg/dl [8.3 mmol/L] over 20 times. Mostly, they are from 170 mg/dl [9.4 mmol/L] to 190 mg/dl [10.6 mmol/L] with a few over 200 mg/dl [11.1 mmol/L].

Her A1c came back at 5.7 and her fasting blood sugar was 87 mg/dl [4.8 mmol/L]. We're still waiting on the antibodies test.

Her OGTT came back at 70 mg/dl [3/9 mmol/L]. The doctor ordered a 75 gram glucose test, but the nurses in the laboratory insisted that 75 grams was too much for my eight-year-old and asked the doctor if they could give her the 50 grams, which he agreed. They took blood before the drink for the fasting blood sugar and the antibodies test then, again, at the end of two hours.

I am thinking she got really high around the one hour mark, approximately, which is when she felt the sickest - dizzy, lightheaded and just overall icky feeling. By two hours, she did not feel well still and when they went to draw her blood, she had to lie down on the table because she got so queasy and dizzy.

Does it sound like that is a sudden drop to 70 mg/dl [3.9 mmol/L]? I rarely see her that low at home and I know hypoglycemia is not considered until in the 50s mg/dl [2/8 to 3.2 mmol/], but could it be a hypoglycemic reaction to the glucose? After all the blood draws and fasting, I took her to eat. Forty-five minutes later, she was 191 mg/dl [10.6 mmol/L], I believe. I wish they gave her 75 grams and tested at the different times throughout.

I am getting confused with all the high numbers, her CONSTANT tummy aches for at least the past six months, headaches, and her vision worsening (went from 20/40 to 20/50 in both eyes).


There are several issues here, but I think the basis of all of them remains as to why you started checking glucoses in the first place! I presume "someone" in the family has diabetes and now you are being super/over diligent.

The symptoms you describe would not be classic of diabetes mellitus. The A1c is normal.

As for the OGTT test, I would guess that neither your child's physician or the nurse knew to order the PROPER test. First of all, I am not certain, based on your description, that an OGTT is actually warranted. Nevertheless, a proper test requires the following:

  1. For the three days before the test, the child is to eat a diet that consists of AT LEAST 60% carbohydrates at every sitting. In other words, you are supposed to load up on carbohydrates.

  2. The child should have NOTHING to eat for the eight hours before the morning OGTT.

  3. The dose of dextrose is actually supposed to be 1.75 grams of dextrose for every kilogram that the child weighs, to a MAXIMUM dose of 75 grams. So, unless your eight-year-old daughter weighs over 94 pounds, then a smaller dose is required. For the dose of 50 grams to be correct, she would have to weigh pretty much right on 63 pounds.

Furthermore, in addition to measuring the serum glucose (NOT by a "fingerstick"), the serum insulin levels are supposed to be measured.

So, before I can give better advice, the above issues need to be clarified. If your doctor is actually just "swinging in the dark" here, perhaps he/she would just contact a pediatric endocrinologist for some further advice.


Original posting 22 Aug 2008
Posted to Diagnosis and Symptoms and Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.